MAUDE Adverse Event Report: MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED

MEDELA LLC BREASTPUMP PNSA STARTER; PUMP, BREAST, POWERED
Model Number 57081
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994)
Date of Event 09/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; disassembling, inspecting, cleaning and reassembling the kit and tubing set; and verifying breast shield fit.The troubleshooting did not resolve the issue.A replacement device was sent to the customer and return of her original device was requested.The customer was contacted by a complaint handler on multiple occasions, including in writing, to get additional information, with no response as of the date of this report.The device was returned with the customer's transformer, tubing and valves and was evaluated on 08/20/2018.The device was unable to be tested for vacuum due to a hole in the diaphragm.Additionally, the diaphragm and tubing were dirty and a valve was damaged.Refer to attached pictures and evaluation.The customer's report of low suction was confirmed and determined to be the result of the damaged diaphragm and the dirty and damaged parts/accessories, the root cause of which can be attributable to customer use/misuse.The instructions for use provide instructions for part/accessory use, care and maintenance.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4)% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2018, the customer alleged to medela (b)(4) that she was experiencing low suction with her pump in style breast pump and was prescribed antibiotics, as her breasts were hard and she was experiencing back pain.She was told by a friend that medela would replace her pump since she got mastitis.She additionally alleged that she originally had mastitis in (b)(6) 2017, at which time she was also prescribed antibiotics.

Brand Name
BREASTPUMP PNSA STARTER
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry IL 60050
MDR Report Key7822586
Report Number1419937-2018-00188
Device Sequence Number1535646
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public00020451570815
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number57081
Device Catalogue Number57081
Device Lot Number436607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/16/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2018
Initial Report FDA Received Date08/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;